Alert archive / North Carolina / Flash Flood Warnings in 1996

Flash Flood Warning 6, NWS Wilmington, NC

July 16, 1996New Hanover County, North Carolina

NWS Wilmington, NC issued this flash flood warning at Jul 16, 1996, 1:13 PM EDT for New Hanover County, North Carolina. It was in force for 107 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 1996, 1:13 PM EDT (17:13 UTC)
Expired
Jul 16, 1996, 3:00 PM EDT
In force
107 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County New Hanover County, NC

The radar

The Wilmington radar (KLTX), 56 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 5.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1996-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2067 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1996-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2067 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
494 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 161714
FFWILM
NCC129-161900-

BULLETIN - EBS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
113 PM EDT TUE JUL 16 1996

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
FLOOD WARNING FOR LOW LYING AND URBAN AREAS EFFECTIVE UNTIL
300 PM EDT

FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEAST NORTH CAROLINA

   ...NEW HANOVER
 
AT 110 PM EDT... THUNDERSTORMS WITH TORRENTIAL RAINS CONTINUE FROM
JUST NORTH OF BOLIVIA TO PORTERS NECK. THE THUNDERSTORMS HAVE
ALREADY PRODUCED 3 TO 4 INCHES OF RAIN AND AN ADDITIONAL 1 TO 2
INCHES CAN BE EXPECTED THROUGH 230 PM.

THERE HAVE ALREADY BEEN SEVERAL REPORTS OF OVERFLOWING DITCHES AND
FLOODING IN POOR DRAINAGE AREAS. THE NORTH CHASE AREA AND RUNNING
MEADE SUBDIVISION HAVE REPORTED 2 TO 3 FEET OF STANDING WATER...
ENOUGH TO CAUSE VEHICLES TO STALL. THE DEBRIS FROM HURRICANE BERTHA
WAS ALSO CLOGGING THE STORM DRAINS.

LOW LYING AND POOR DRAINAGE AREAS WILL CONTINUE TO HAVE FLOODING
PROBLEMS THROUGH MID AFTERNOON. THE STORMS ARE EXPECTED TO SLOWLY
SHIFT TO THE SOUTHEAST ALLOWING THE RAINS TO SUBSIDE AFTER 2 PM.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

SQI

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 9:55 AM EDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 16, 9:55 AM EDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
955 AM EDT TUE JUL 16 1996

RAH/CAE: WITH PCPN ALREADY DEVELOPING... COULD RAISE POPS TO 40/50 AT
CST. NEED 40 POPS FOR PEE DEE RGN AND CONT 30 POPS INLAND SE NC. TEMPS
85 TO 90 AT CST AND ARND 90 INLAND WITH PTLY SUNNY SKIES.

SFC BNDRY NOT SHOWING MUCH DEFINITION THIS AM... BUT SUBTLE WND SHIFTS
AND CURRENT CONV HELPS PLACE A BNDRY ACRS NC SANDHILLS AND INTO THE
SC MIDLANDS. AT ANY RATE... WK BNDRY WL LINGER THRU AFTN WITH SC SHRA
AND TSRA CONTINUING TO DEVELOP. LI/S ARE ARND -6 THIS AM WITH WEAKER
SWRLY FLOW THAN YDAY. WITH H5 TROF LIFTING TO THE NORTH AS BERMUDA HIGH
BUILDS IN... DYNAMICS WL BE MINIMAL ACRS CWA. AM NOT CERTAIN THAT SVR
WL BE A PROB... BUT WL NOT RULE OUT AN ISOLATED PULSE TSTM WITH CONTD
DEVELOPMENT THRU AFTN. WITH PCPN ALREADY OCCURRING COULD INCREASE POPS
... ESP AT CST TO 40/50. OTRW PTLY SUNNY THIS AFTN WITH TEMPS 85-90 AT
CST AND ARND 90 INLAND.

CWF: FCSTS LOOK FINE AND SEE NO REASON FOR CHNGS.

SQI

In the hours before

Special weather statement, Jul 16, 11:39 AM EDT, 1 hour 34 minutes before
SHORT TERM FORECAST
NATIONAL WEATHER SERVICE NEWPORT NC
1112 AM EDT TUE JUL 16 1996

NCZ095-098-103-501-502-161700-
CARTERET-COASTAL WATERS-ONSLOW-OUTER BANKS DARE-PAMLICO SOUND-
INCLUDING THE CITIES OF...BUXTON...JACKSONVILLE...MOREHEAD CITY
1112 AM EDT TUE JUL 16 1996

.NOW...
...HEAVY RAIN CAUSING URBAN STREET FLOODING ALONG CRYSTAL COAST...
THUNDERSTORMS MOVING EAST ARE DUMPING HEAVY RAIN ALONG THE CRYSTAL
COAST. TWO TO THREE INCHES OF RAIN HAS RESULTED IN URBAN STREET
FLOODING...ESPECIALLY IN THE MOREHEAD CITY AREA. WATER HAS BEEN
REPORTED UP TO 3 FEET DEEP IN SOME LOW LYING AREAS. MOTORISTS SHOULD
NOT ATTEMPT TO DRIVE THROUGH FLOODED AREAS. THE BEST BET IS TO WAIT
UNTIL THE WATER SUBSIDES BEOFRE ATTEMPTING TO DRIVE. THE RAIN IS
EXPECTED TO CONTINUE WELL INTO THE AFTERNOON.

TK

Nearby

Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.